Missouri, 2008

Flash Flooding and Flooding in Missouri, December 27 to 31, 2008

December 27 to 31, 2008 · NWS EAX · 30 events in 13 counties and zones

An abnormally warm and humid air mass, spread across Kansas and Missouri on December 26, 2008. Thanks in part to a large and powerful storm system which developed across the Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An abnormally warm and humid air mass, spread across Kansas and Missouri on December 26, 2008. Thanks in part to a large and powerful storm system which developed across the Great Basin. Temperatures in the afternoon of the 26th, soared to records levels in the upper 60s. By the evening hours of the 26th, the powerful upper level storm system|was beginning to bear down on the Central Plains. A potent cold front|was swinging through Nebraska and Iowa, with the development of|thunderstorm activity, across much of eastern Kansas and west central|Missouri. This thunderstorm activity, while strong to severe, caused|little in the way of damage. However, it did produce flash flooding in|areas from Warrensburg, Missouri to Moberly, Missouri.

After midnight, a large line of thunderstorms, began to develop further to the west, along the cold front stretching from central Kansas into northwestern Missouri. Additional thunderstorms developed in areas near Emporia, Kansas by 3 am on the 27th. These thunderstorms would go on to produce widespread wind damage, as they lifted northeast into the Kansas City Metropolitan area, and areas to the south and east.

Heavy rains of one to two inches was common across the area, and combined with the frozen ground, led to rapid runoff and flash flooding. Several rivers also went above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 26, 11:45 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 26, 11:45 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CST FRI DEC 26 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

AFTERNOON WV IMAGERY SHOWS THE PRIMARY UPPER WAVE NOW OVER THE FOUR
CORNERS REGION...WITH A LEAD WAVE EJECTING ACROSS THE NRN PLAINS.
ENHANCED LIFT ASSOCIATED WITH THIS MAIN WAVE ALREADY NOTED ACROSS
THE SRN HIGH PLAINS...POISED TO AFFECT THE LOWER MISSOURI RIVER
VALLEY TONIGHT. SFC FRONT HAS MOVED TO A LINE FROM THE ERN DAKOTAS
THROUGH NERN COLORADO...WITH NUMEROUS RECORD HIGH TEMPERATURES
ALREADY REPORTED ACROSS KANSAS AND MISSOURI (OLD KMCI RECORD OF 63
IN 1954 ECLIPSED EARLIER THIS AFTERNOON). IN ADDITION...UPPER 50
DEWPOINTS (PRETTY MUCH THE UPPER LIMITS OF MOISTURE RETURN THAT
COULD BE EXPECTED AT THE END OF DEC) HAVE ADVECTED NORTH INTO THE
REGION...CREATING POCKETS OF DENSE FOG OVER LOCATIONS ALONG THE
MISSOURI/IOWA BORDER WHICH STILL HAVE SOME RESIDUAL SNOWPACK.
FASCINATING WATCHING VISIBLE SATELLITE IMAGERY TODAY...WITH THE SNOW
COVER RAPIDLY RETREATING FROM THE NEBRASKA/KANSAS BORDER INTO CNTRL
NEBRASKA...AND WATCHING TEMPERATURES RESPOND ACCORDINGLY WITH
READING IN THE MID 40S JUMP TO THE LOWER 60S WITHIN AN HOUR.

STRONG ELEVATED CAPPING AROUND H8 SHOULD HOLD TIGHT THROUGH THE
EARLY EVENING HOURS...BEFORE BETTER HEIGHT FALLS...CAA ALOFT...AND
STRONG DYNAMIC LIFT BEGIN TO EJECT EAST FROM THE UPPER LOW. MODELS
ARE IN GOOD AGREEMENT SHOWING A NARROW TONGUE OF HIGHER THETA-E AIR
ADVECTING NORTH AHEAD OF THE FRONTAL BOUNDARY IN CONCERT WITH A SWLY
65KT LLJ AXIS. ALL OF THESE FORCING MECHANISMS SHOULD PROVIDE ENOUGH
LIFT AND CAP EROSION TO INITIATE TSTMS ACROSS SRN/ERN
KANSAS...PROPAGATING NORTHEAST INTO THE FORECAST AREA. MUCAPES WILL
PROBABLY LIE WITHIN A 500-1000 J/LG RANGE OVER THE WARM SECTOR
(TREMENDOUS BY DECEMBER STANDARDS)...COINCIDENT WITH 0-6KM BULK
SHEAR NEAR 60KT AND 0-1KM SHEAR NEAR 40KT. MID LEVEL LAPSE RATES ARE
CERTAINLY NOT IMPRESSIVE...AND HIGH FREEZING LEVELS (BY DECEMBER
STANDARDS) OF 9-10K FT DO NOT REALLY SUPPORT AN ORGANIZED HAIL
THREAT. HOWEVER...THE STRONG UNIDIRECTIONAL SHEAR COMPONENTS WOULD
SUPPORT BOWING SEGMENTS AND LINEAR STRUCTURE CAPABLE OF PRODUCING
SOME ISOLATED DAMAGING WIND GUSTS. THE MOST LIKELY AREAS THAT COULD
SEE ISOLATED STRONG TO SEVERE STORMS (CURRENTLY IN SPC SLIGHT RISK)
WOULD BE FROM THE SOUTH KC METRO THROUGH MACON VERY LATE THIS
EVENING AND EARLY OVERNIGHT.

A SECONDARY CONVECTIVE LINE LOOKS PROBABLE THROUGH THE OVERNIGHT
HOURS IN RESPONSE TO BETTER BOUNDARY LEVEL FRONTAL CONVERGENCE AND
IMPENDING UPPER JET DYNAMICS OVER CNTRL/EAST CNTRL KANSAS. THERE
WILL NO DOUBT BE SEVERAL MESOSCALE PROCESSES AND BOUNDARIES LEFT BY
THE INITIAL CONVECTIVE LINE (ESSENTIALLY NOT ABLE TO BE FORECAST BY
MODELS) THAT COULD EITHER ENHANCE OR LIMIT CONVECTION IN ANY
SUBSEQUENT ROUND. PREFERRED THE DEPICTION OF THE FINER SCALE 12Z
NAM-WRF WITH THE LOWER RESOLUTION 12Z ECMWF KEEPING THE HIGHER
RAINFALL AMOUNTS ALONG AND AHEAD OF THE FRONTAL BOUNDARY (WHILE
DISCOUNTING THE GFS AND 18Z NAM WHICH SEEM TO SPREAD TOO MUCH QPF
BACK INTO THE COLD SECTOR). IN ADDITION...MANY TIME CONVECTIVE
PROCESSES PUSH THE EFFECTIVE BOUNDARY AND FOCUSING FURTHER SOUTH
ANYWAYS...AND QUICKER THAN MODELS CAN FORECAST.

REGARDLESS...SEVERAL REASONS STILL ABOUND FOR FLOODING CONCERNS
OVERNIGHT AND INTO SATURDAY MORNING. FIRST...PWATS WILL APPROACH AN
INCREDIBLE 1-1.25 INCHES THROUGH THE WARM SECTOR (WELL ABOVE 2
STANDARD DEVIATIONS GREATER THAN AVERAGE FOR DECEMBER)...AND GIVEN
THE DYNAMIC NATURE TO THE SYSTEM...ANY AGEOSTROPHIC COMPONENT COULD
CONCEIVABLY KEEP HEAVIER RAINFALL GOING JUST ON THE COLD SIDE OF THE
FRONT. SECOND...WITH SUBSOIL TEMPERATURES AT OR STILL NEAR
FREEZING...EVEN WHAT WOULD BE CONSIDERED SUB-RUNOFF RAINFALL AMOUNTS
MAY NOT PERCOLATE PAST THE TOPSOIL...AND FLOW DIRECTLY INTO
RIVERS...STREAMS...AND TYPICAL LOW LYING FLOOD PRONE AREAS. HAVE
PUSHED FLOOD WATCH AREA NORTH BY ABOUT A ROW OF COUNTIES THROUGH
NORTHEAST MISSOURI...WHERE THE COMBINATION OF EXPECTED RAINFALL AND
SOIL TEMPERATURES MAY LEAD TO MORE AGGRAVATED FLOODING ISSUES.

OTHERWISE...COLD FRONT PUSHES THROUGH THE CWA BETWEEN MIDNIGHT (FAR
NORTHWEST) AND AROUND 10 AM (FAR SOUTHEAST)...WITH TEMPERATURES
PLUMMETING IN ITS WAKE. VIRTUALLY ALL AREAS WILL EXPERIENCE DAILY
HIGH TEMPS BEFORE FROPA...AND FOR MOST AREAS WILL WORD FORECAST WITH
TEMPERATURES STEADY OR FALLING DURING THE DAY. VERY UNCERTAIN
FORECAST REGARDING PRECIP CHANCES...COVERAGE...AND TYPE DURING THE
DAY SATURDAY. INITIAL QUESTION IS HOW COLD THE AIRMASS TRAILING THE
FRONT WILL BE - WITH SNOW COVER DETERIORATING TODAY...COLDER AIR
CURRENTLY OVER CNTRL SOUTH DAKOTA MAY MODIFY SUBSTANTIALLY BEFORE
ARRIVING INTO MISSOURI. SECONDLY...THERE REMAINS QUESTIONS AS TO THE
COOLING AND SATURATION LEVEL OF MIDLAYERS (WITH THE UPPER WAVE
REMAINING WEST OF THE AREA...SEE ONLY WEAK CAA WITH SATURATION
LIKELY NOT OCCURRING UNTIL THE ACTUAL COLD CORE PASSES).
THEREFORE...WOULD NOT BE SURPRISED TO SEE A LARGE BREAK IN PRECIP
IMMEDIATELY BEHIND THE SFC FRONT...WITH ONLY SPITS OF
RAIN/SLEET/FREEZING RAIN DURING MOST OF THE DAYLIGHT HOURS. AND
UNTIL THE COLD CORE PASSES OVERHEAD LATE SATURDAY AFTERNOON AND
EVENING...SEE LITTLE CHANCE FOR SNOWFALL (TEMPERATURES IN THE
700-900MB LAYER REMAINING ABOVE FREEZING). BOTH NAM-WRF AND ECMWF
SUGGEST A WEAK DEFORMATION BAND TRAVELING ALONG AND/OR NORTH OF THE
I-35 CORRIDOR...AND TEND TO BELIEVE THIS FEATURE...ALTHOUGH ANY
SNOWFALL WOULD BE VERY LIGHT.

21

MID RANGE (SUNDAY THROUGH FRIDAY)...

FINALLY GETTING A BRIEF BREAK FROM PARADE OF STRONG SHORT
WAVES...WITH A MORE ZONAL PATTERN SETTING UP ACROSS THE CENTRAL PART
OF THE COUNTRY FOR THE FIRST TO THE WEEK AS UPPER RIDGES IN THE
CENTRAL PACIFIC AND OFF THE SOUTHEAST COAST TEMPORARILY BREAK DOWN.
THIS ZONAL FLOW WILL STILL BE A FAST FLOW...WITH SOME MINOR WAVES
EMBEDDED. THERE WILL BE A 120 TO 140KT JET EXTENDING FROM AROUND
150W EASTWARD THROUGH THE PACIFIC NORTHWEST TO THE WESTERN GREAT
LAKES ON MONDAY. THE 140KT JET MAX AT 140W IS EXPECTED TO BE MOVING
INTO THE PACIFIC NORTHWEST AND BRITISH COLUMBIA BY THURSDAY MORNING
WHICH SHOULD LEAD TO A BUCKLING OF THE FLOW IN THE CENTRAL PART OF
THE COUNTRY TOWARD FRIDAY...WITH THE OPERATIONAL GFS AND ENSEMBLES
SLOWER WITH THIS WAVE IN THE NORTHERN PLAINS...WHILE THE ECMWF HAS
THIS WAVE ALREADY MOVING INTO THE WESTERN GREAT LAKES BY 12Z FRIDAY.
WE ALREADY HAD SOME SLIGHT CHANCE POPS ON THURSDAY ASSOCIATED WITH
THIS WAVE AND WILL NOT CHANGE THE TIMING AT THIS POINT BUT WILL ALSO
INCLUDE A SLIGHT CHANCE OF SNOW IN EASTERN AREAS THURSDAY NIGHT AND
INTO FRIDAY IN ANTICIPATION OF WAVE AND ATTENDANT FRONT BEING A
LITTLE SLOWER. STILL EVEN WITH THE FLOW BECOMING MORE AMPLIFIED
AGAIN BY THE END OF THE WEEK...STILL NOT EXPECTING ANY STRONG ARCTIC
PUSH OF AIR....ALTHOUGH BEHIND THIS SYSTEM ON FRIDAY...WE MAY SEE A
SMALLER POCKET OF COLDER CANADIAN AIR FOR A BRIEF TIME FRIDAY NIGHT
AND INTO SATURDAY.

EARLIER IN THE UP COMING WEEK...SUNDAY SHOULD SEE TEMPERATURES START
A RECOVERY WITH A SOUTHWEST SURFACE FLOW SETTING UP AS THE UPPER
FLOW BECOMES MORE ZONAL. A WEAKER WAVE IN THE FAST UPPER FLOW SHOULD
BE ABLE DRAG A COLD FRONT SOUTH ACROSS THE REGION ON TUESDAY...SO
AFTER TEMPERATURES ARE A BIT ABOVE NORMAL FOR SUNDAY INTO
TUESDAY...SHOULD SEE CLOSER TO NORMAL READINGS FOR TUESDAY NIGHT AND
INTO WEDNESDAY... BEFORE A WARM UP AGAIN ON THURSDAY AHEAD OF THE
STRONGER SHORT WAVE AT THE END OF THE WEEK.

PC

&&

.AVIATION...

PREFRONTAL SHRA/TS ACTIVITY IN PROGRESS ACROSS THE TERMINALS.
ACTIVITY WILL BE WIDELY SCT THROUGH ABOUT 07Z...BUT MAY INCREASE IN
COVERAGE BTWN 07Z-10Z AS THE CD FRONT MOVES APPROACHES. ELEVATED
INSTABILITY WILL REMAIN BEHIND THE FRONT FOR A FEW HOURS...CONTINUING
THE THREAT OF THUNDERSTORMS UNTIL 13Z. IN ADDITION...THE COLD MASS
UNDERCUTTING THE WARM AIR MASS WILL LIKELY CAUSE MVFR CIGS WITH SOME
POTENTIAL FOR IFR CIGS. MID LVL DRY AIR WILL SURGE INTO THE TERMINALS
AFT 13Z...REMOVING THE THREAT OF SIGNIFICANT PRECIPITATION.
TEMPERATURES WILL ALSO DROP BELOW FREEZING AFT 13Z...BUT DO NOT
EXPECT ANY PRECIPITATION HEAVIER THAN FREEZING DRIZZLE. WILL NOT
INPUT FREEZING DRIZZLE AT THIS TIME...AS LOW LEVEL DRYING UPSTREAM
LOOKS QUITE STRONG. LOW LEVEL SUBSIDENCE WILL ALSO INHIBIT FREEZING
DRIZZLE.

OTHERWISE...MVFR CIGS TO CONTINUE THROUGH THE DAY WITH STG NW WINDS.
THE TRACK OF THE UPPER LEVEL LOW SUGGESTS THAT KSTJ MAY HAVE A LITTLE
LIGHT SNOW OR SLEET IN THE AFTN. IT IS BORDERLINE AT THIS TIME.
THEREFORE...DO NOT PLAN TO INSERT IN THE KSTJ TERMINAL.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR MOZ025-MOZ031-MOZ032-
     MOZ033-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
     MOZ053-MOZ054.

KS...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR KSZ060.
Hazardous weather outlook, Dec 26, 12:59 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CST FRI DEC 26 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLIDE INTO NORTHWESTERN MISSOURI AND NORTHEASTERN
KANSAS TONIGHT...AND PROGRESS THROUGH THE OUTLOOK AREA DURING THE
OVERNIGHT HOURS. AN UNSEASONABLY WARM AND MOIST AIR MASS HAS ALREADY
MOVED NORTH AHEAD OF THE FRONTAL BOUNDARY...PROVIDING THE
INGREDIENTS FOR THUNDERSTORM DEVELOPMENT LATE THIS EVENING AND
THROUGH THE OVERNIGHT HOURS...MAINLY SOUTH AND EAST OF A KANSAS CITY
TO KIRKSVILLE LINE. WHILE A STRONG TO SEVERE THUNDERSTORM CANNOT BE
RULED OUT IN AREAS FROM PLEASANTON...TO CLINTON...SEDALIA...AND
BOONVILLE...HIGHER PROBABILITIES FOR STRONG TO SEVERE STORMS EXIST
FURTHER SOUTH ACROSS SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI.
HOWEVER...IF STRONG STORMS ARE ABLE TO DEVELOP ACROSS EXTREME
SOUTHERN PORTIONS OF THE OUTLOOK AREA...THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND SMALL HAIL.

ADDITIONALLY...HEAVY RAINFALL MAY ACCOMPANY SHOWER AND THUNDERSTORM
ACTIVITY OVERNIGHT TONIGHT...WITH THE POTENTIAL FOR 1 TO 2 INCHES OF
RAIN SOUTH OF A LINE FROM LA CYGNE KANSAS TO MOBERLY MISSOURI. THIS
EXCESSIVE RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING AND ALSO MAY
INDUCE FLOODING OF AREA RIVERS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER THE COLD FRONT PASSES THROUGH THE AREA BY SATURDAY
MORNING...COLDER AIR WILL FILTER INTO THE REGION FROM THE NORTHWEST.
RAIN IS EXPECTED TO MIX WITH SLEET AND FREEZING RAIN BY LATE SATURDAY
MORNING IN FAR NORTHWEST MISSOURI...AND FURTHER SOUTH AND EAST
TOWARDS CENTRAL MISSOURI INTO SATURDAY AFTERNOON.

AS THE UPPER LEVEL SYSTEM PASSES THROUGH THE AREA SATURDAY
EVENING...ANY RAIN...SLEET...FREEZING RAIN MIX IS EXPECTED TO
TRANSITION INTO AND AREA OF SNOWFALL. AT THIS TIME...ONLY LIGHT
ACCUMULATIONS OF SNOWFALL ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND THROUGH THE
OVERNIGHT HOURS ALONG AND SOUTH OF A LINE FROM LA CYGNE KANSAS TO
BOONVILLE MISSOURI. REPORTS OF EXCESSIVE RAINFALL OR FLOODING ARE
ALSO REQUESTED.

21

In the hours before

Special weather statement, Dec 26, 10:41 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 PM CST FRI DEC 26 2008

MOZ014-022-023-270515-
CALDWELL-DAVIESS-LIVINGSTON-
1041 PM CST FRI DEC 26 2008

...SIGNIFICANT WEATHER ALERT FOR CALDWELL...NORTHWESTERN LIVINGSTON
AND SOUTHEASTERN DAVIESS COUNTIES UNTIL 1115 PM CST...

AT 1037 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR POLO...OR 11 MILES SOUTH OF
HAMILTON...MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM HAS
ALSO SHOWN BRIEF SIGNS OF ROTATION.

THIS STORM WILL BE NEAR...
  BRECKENRIDGE BY 1055 PM CST.
  7 MILES NORTHWEST OF UTICA BY 1100 PM CST.
  7 MILES NORTHWEST OF CHILLICOTHE BY 1105 PM CST.

THE TOWNS OF MOORESVILLE...LOCK SPRINGS AND SPRING HILL ARE ALSO IN
THE PATH OF THIS STORM.

DUX
Special weather statement, Dec 26, 11:43 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 PM CST FRI DEC 26 2008

MOZ038-039-044-045-054-270615-
HENRY-JOHNSON-LAFAYETTE-PETTIS-SALINE-
1143 PM CST FRI DEC 26 2008

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...NORTHWESTERN HENRY...
NORTHWESTERN PETTIS...SOUTHEASTERN LAFAYETTE AND SOUTHWESTERN SALINE
COUNTIES UNTIL 1215 AM CST...

AT 1141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF HOLDEN TO THE
NORTHEAST TOWARDS WARRENSBURG...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN HENRY...JOHNSON...LAFAYETTE...PETTIS AND SALINE COUNTIES...
INCLUDING THE CITIES OF WARRENSBURG...CONCORDIA AND SWEET SPRINGS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

DUX
Local storm report, Dec 27, 12:06 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             WARRENSBURG             38.76N 93.73W
12/27/2008  E0.88 INCH       JOHNSON            MO   TRAINED SPOTTER

            NICKEL SIZED HAIL IN NORTHWEST WARRENSBURG

&&

ABAILEY

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 12 flood, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Johnson

When
December 27, 12:06 AM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.730

Thunderstorm Wind, Johnson

When
December 27, 12:14 AM CST
Where
Johnson County, 2.79 mi WNW of Quick City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -94.080

Four inch tree limbs and a tree were reported down across Highway 2.

Hail, Platte

When
December 27, 12:45 AM CST
Where
Platte County, 0.87 mi SE of Ferrelview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -94.670

Hail, Jackson

When
December 27, 12:49 AM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -94.350

Thunderstorm Wind, Andrew

When
December 27, 2:06 AM CST
Where
Andrew County, 0.87 mi NW of Amazonia
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.890, -94.910

Thunderstorm winds ripped a porch off a house on Route 398 near the Missouri River.

Thunderstorm Wind, Jackson

When
December 27, 4:48 AM CST
Where
Jackson County, 0.54 mi E of Grandview
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.880, -94.520

Power lines and trees were downed and a roof was damaged at an apartment complex.

Thunderstorm Wind, Jackson

When
December 27, 4:49 AM CST
Where
Jackson County, 0.69 mi N of Hickman Mills
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.940, -94.530

Large branches and power lines were reported down in southern Kansas City.

Thunderstorm Wind, Jackson

When
December 27, 4:49 AM CST
Where
Jackson County, 2.14 mi SSE of Raytown
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -94.470

Thunderstorm Wind, Jackson

When
December 27, 4:52 AM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -94.550

Thunderstorm Wind, Jackson

When
December 27, 4:53 AM CST
Where
Jackson County, 0.69 mi S of Ruskin Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.910, -94.520

Numerous trees were reported down near Interstate 470 and Blue Ridge Boulevard.

Thunderstorm Wind, Jackson

When
December 27, 4:59 AM CST
Where
Jackson County, Lees Summit
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.920, -94.380

Thunderstorm Wind, Jackson

When
December 27, 5:00 AM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.120, -94.550

Thunderstorm winds gusted to 60 mph and caused minor damage at the Downtown Kansas City Airport.

Thunderstorm Wind, Clay

When
December 27, 5:06 AM CST
Where
Clay County, 0.87 mi SE of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.240, -94.420

Thunderstorm Wind, Jackson

When
December 27, 5:11 AM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.120, -94.550

Power lines and trees were down because of thunderstorm wind gusts.

Thunderstorm Wind, Ray

When
December 27, 5:15 AM CST
Where
Ray County, 0.69 mi S of Orrick
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
39.210, -94.130

Flash Flood, Saline

When
December 27, 6:55 AM CST to 12:55 PM CST
Where
Saline County, 2.07 mi N of Sweet Spgs to 2.16 mi NW of Sweet Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.000, -93.420

Water was reported flowing over Highway 127.

Flash Flood, Johnson

When
December 27, 7:00 AM CST to 1:00 PM CST
Where
Johnson County, 4.67 mi NE of Vly City to 4.98 mi NE of Vly City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.910, -93.560

Highway 23 was closed at Blackwater due to flooding.

Flood, Johnson

When
December 27, 8:12 AM CST to December 29, 12:37 AM CST
Where
Johnson County, 1.59 mi E of Vly City to 1.01 mi ESE of Vly City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.871, -93.600

The Blackwater River near Valley City crested at 27.9 feet, or 5.90 feet above flood stage.

Flood, Saline

When
December 27, 8:45 AM CST to December 31, 11:59 PM CST
Where
Saline County, 3.28 mi ENE of Herndon to 2.56 mi E of Herndon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.021, -93.225

The Blackwater River near Blue Lick crested at 28.95 feet, or 4.95 feet above flood stage.

Flood, Chariton

When
December 27, 11:20 AM CST to December 28, 6:33 PM CST
Where
Chariton County, 3.53 mi ENE of Prairie Hill to 3.5 mi ENE of Prairie Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.558, -92.725

The Chariton River near Prairie Hill crested at 18.48 feet, or 3.48 feet above flood stage.

Flood, Henry

When
December 27, 11:46 AM CST to December 28, 5:53 PM CST
Where
Henry County, Blairstown to 1.56 mi W of Blairstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.570, -93.970

The Big Creek near Blairstown crested at 23.45 feet, or 3.45 feet above flood stage.

Flood, Howard

When
December 27, 12:04 PM CST to December 28, 5:36 AM CST
Where
Howard County, 2.62 mi E of Fayette Fld Arpt to 3.7 mi SSE of Fayette Fld Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.123, -92.631

The Moniteau Creek near Fayette crested at 19.44 feet, or 3.44 feet above flood stage.

Flood, Livingston

When
December 27, 2:44 PM CST to December 29, 10:22 PM CST
Where
Livingston County, 2.86 mi SSW of Chillicothe to 3.6 mi E of Utica
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.763, -93.575

The Grand River near Chillicothe crested at 30.56 feet, or 6.56 feet above flood stage.

Flood, Chariton

When
December 27, 3:19 PM CST to December 31, 11:59 PM CST
Where
Chariton County, 2.18 mi WNW of Sumner to 2.3 mi W of Sumner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.678, -93.270

The Grand River near Sumner crested at 34.29 feet, or 8.29 feet above flood stage.

Thunderstorm Wind, Ray

When
December 27, 3:52 PM CST
Where
Ray County, 0.53 mi E of Richmond
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.280, -93.970

Wind gusts caused a mailbox pole to bend.

Flood, Henry

When
December 27, 4:00 PM CST to December 29, 2:30 AM CST
Where
Henry County, 1.85 mi W of Urich to 2.16 mi NW of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.468, -94.034

The South Grand River near Urich crested at 27.12 feet, or 3.12 feet above flood stage.

Flood, Carroll

When
December 27, 7:45 PM CST to December 28, 11:54 AM CST
Where
Carroll County, 1.27 mi N of W B Jct to 1.6 mi N of W B Jct
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.348, -93.498

The Wakenda Creek near Carrollton crested at 16.60 feet, or 0.60 feet above flood stage.

Flood, Ray

When
December 28, 4:36 AM CST to 5:48 PM CST
Where
Ray County, 1.86 mi WSW of Millville to 2.94 mi WNW of Dockery
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.385, -93.959

The Crooked River near Richmond crested at 21.33 feet, or 1.33 feet above flood stage.

Flood, Buchanan

When
December 28, 6:00 AM CST to 8:23 PM CST
Where
Buchanan County, Agency to 1.21 mi NNW of Frazier
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.650, -94.750

The Platte River near Agency crested at 22.27 feet, or 2.27 feet above flood stage.

Flood, Chariton

When
December 30, 6:00 AM CST to 6:15 AM CST
Where
Chariton County, 1.98 mi W of Brunswick to 1.71 mi W of Brunswick
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.433, -93.167

The Grand River at Brunswick crested at 19.00 feet, or right at flood stage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142712, 145123, 142713, 142714, 145126, 145129, 145130, 145136, 145138, 145131, 145140, 145133, 145142, 145134, 145145, 145119, 145121, 145214, 145181, 145201, 145156, 145199, 145198, 145203, 145147, 145209, 145197, 145202, 145152, 145183.